Alert archive / Montana / Winter Storm Warnings in 2011

Winter Storm Warning 2, NWS Billings, MT

February 4, 20114 counties in Montana

NWS Billings, MT issued this winter storm warning at Feb 4, 2011, 2:51 PM MST for 4 counties in Montana. It took effect at Feb 5, 2011, 12:00 AM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2011, 2:51 PM MST (21:51 UTC)
In effect from
Feb 5, 2011, 12:00 AM MST
Expired
Feb 5, 2011, 2:39 PM MST
In force
15 hr
Issued by
NWS Billings, MT

Counties Carbon County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 93 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WWUS45 KBYZ 042151
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MST FRI FEB 4 2011

.A STRONG DISTURBANCE MOVING INTO THE REGION WILL BRING HEAVY SNOW
TO THE NORTHEAST BIG HORN MOUNTAINS TONIGHT AND SATURDAY. THIS
DISTURBANCE WILL ALSO BRING SNOW AND BLOWING SNOW TO THE BIGHORN
FOOTHILLS IN SHERIDAN COUNTY...WYOMING...AND TO ALL OF
SOUTHEASTERN MONTANA.

WYZ098-051000-
/O.NEW.KBYZ.WS.W.0002.110205T0700Z-110206T0400Z/
NORTHEAST BIG HORN MOUNTAINS-
INCLUDING THE LOCATIONS OF...BURGESS JCT
251 PM MST FRI FEB 4 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM
MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW WHICH IS IN EFFECT FROM MIDNIGHT
TONIGHT TO 9 PM MST SATURDAY.

* TIMING: SNOW WILL BEGIN LATE TONIGHT AND LAST THROUGH SATURDAY
  EVENING.

* SNOW ACCUMULATION: 12 TO 16 INCHES OF SNOW ARE LIKELY IN THE
  NORTHERN BIG HORN MOUNTAINS.

* WINDS: NORTHWESTERLY WINDS OF 20 TO 3O MPH WILL ACCOMPANY THE
  SNOW. 

* IMPACTS: TRAVEL WILL BECOME DIFFICULT...IF NOT IMPOSSIBLE
  THROUGH THE NORTHERN BIG HORN MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL
MAKE TRAVEL/OUTDOOR ACTIVITIES VERY DANGEROUS.

&&

$$

MTZ030>033-036>038-057-058-WYZ099-051000-
/O.NEW.KBYZ.WW.Y.0013.110205T0700Z-110206T0400Z/
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
SHERIDAN FOOTHILLS-
INCLUDING THE LOCATIONS OF...HYSHAM...BIGHORN...COLSTRIP...
FORSYTH...INGOMAR...ANGELA...MILES CITY...ISMAY...VOLBORG...
BAKER...PLEVNA...WEBSTER...BROADUS...BIDDLE...POWDERVILLE...
SONNETTE...EKALAKA...ALZADA...HAMMOND...BELLTOWER...LODGE GRASS...
PRYOR...WYOLA...FORT SMITH...HARDIN...CROW AGENCY...BUSBY...
LAME DEER...ASHLAND...BIRNEY...SHERIDAN...DAYTON...RANCHESTER...
BIG HORN...STORY...CLEARMONT
251 PM MST FRI FEB 4 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
9 PM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WHICH IS IN EFFECT FROM
MIDNIGHT TONIGHT TO 9 PM MST SATURDAY.

* TIMING: SNOW WILL BEGIN LATE TONIGHT AND CONTINUE INTO SATURDAY
  EVENING. 

* IMPACTS: TWO TO FIVE INCHES OF SNOW ALONG WITH NORTHWEST WINDS
  GUSTING TO 30 MPH WILL CREATE DANGEROUS CONDITIONS. TRAVELERS
  AND PEOPLE ENGAGING IN OUTDOOR ACTIVITIES SHOULD BE PREPARED FOR
  DETERIORATING WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
4 follow-up statements
213 
WWUS45 KBYZ 050405
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
905 PM MST FRI FEB 4 2011

.A STRONG DISTURBANCE MOVING INTO THE REGION WILL BRING HEAVY
SNOW TO THE NORTHEAST BIG HORN MOUNTAINS TONIGHT AND SATURDAY.
THIS DISTURBANCE WILL ALSO BRING SNOW AND BLOWING SNOW TO THE
BIGHORN FOOTHILLS IN SHERIDAN COUNTY...WYOMING...AND TO ALL OF
SOUTHEASTERN MONTANA.

WYZ098-051700-
/O.CON.KBYZ.WS.W.0002.110205T0700Z-110206T0400Z/
NORTHEAST BIG HORN MOUNTAINS-
INCLUDING THE LOCATIONS OF...BURGESS JCT
905 PM MST FRI FEB 4 2011

...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 9 PM MST SATURDAY...

A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 9 PM MST SATURDAY.

* TIMING: SNOW...HEAVY AT TIMES...WILL BEGIN LATE TONIGHT AND
  LAST THROUGH SATURDAY EVENING.

* SNOW ACCUMULATION: 12 TO 16 INCHES OF SNOW ARE LIKELY IN THE
  NORTHERN BIG HORN MOUNTAINS...WITH 6 TO 10 INCHES EXPECTED LATE
  TONIGHT.  

* WINDS: NORTHWESTERLY WINDS OF 20 TO 3O MPH WILL ACCOMPANY THE
  SNOW CREATING SIGNIFICANT BLOWING AND DRIFTING.

* IMPACTS: TRAVEL WILL BECOME DIFFICULT...IF NOT IMPOSSIBLE
  THROUGH THE NORTHERN BIG HORN MOUNTAINS. BLOWING AND DRIFTING
  SNOW WILL REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL
MAKE TRAVEL/OUTDOOR ACTIVITIES VERY DANGEROUS.

&&

$$

MTZ030>033-036>038-057-058-WYZ099-051700-
/O.CON.KBYZ.WW.Y.0013.110205T0700Z-110206T0400Z/
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
SHERIDAN FOOTHILLS-
INCLUDING THE LOCATIONS OF...HYSHAM...BIGHORN...COLSTRIP...
FORSYTH...INGOMAR...ANGELA...MILES CITY...ISMAY...VOLBORG...
BAKER...PLEVNA...WEBSTER...BROADUS...BIDDLE...POWDERVILLE...
SONNETTE...EKALAKA...ALZADA...HAMMOND...BELLTOWER...LODGE GRASS...
PRYOR...WYOLA...FORT SMITH...HARDIN...CROW AGENCY...BUSBY...
LAME DEER...ASHLAND...BIRNEY...SHERIDAN...DAYTON...RANCHESTER...
BIG HORN...STORY...CLEARMONT
905 PM MST FRI FEB 4 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 9 PM MST SATURDAY...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN EFFECT
FROM MIDNIGHT TONIGHT TO 9 PM MST SATURDAY.

* TIMING: RAIN SHOWERS THIS EVENING WILL MIX WITH AND THEN CHANGE
  OVER TO SNOW LATE TONIGHT. SNOW WILL CONTINUE INTO SATURDAY
  EVENING.

* SNOW ACCUMULATION: TWO TO FIVE INCHES OF SNOW IS EXPECTED BY
  SATURDAY EVENING. THE HEAVIEST SNOWFALL WILL BE IN THE FOOTHILLS
  OF THE BIG HORN MOUNTAINS OVER SHERIDAN AND SOUTHERN BIG HORN
  COUNTIES. 

* WIND: WIND GUSTS TO 30 MPH ARE EXPECTED OFF AND ON THROUGH
  SATURDAY EVENING. 

* IMPACTS: GUSTY NORTHWEST WINDS WILL COMBINE WITH THE FRESH
  SNOWFALL TO CREATE AREAS OF SIGNIFICANT BLOWING AND DRIFTING
  SNOW. THIS WILL REDUCE VISIBILITY AT TIMES MAKING TRAVEL
  DIFFICULT. TRAVELERS AND PEOPLE ENGAGING IN OUTDOOR ACTIVITIES
  SHOULD BE PREPARED FOR DETERIORATING WEATHER CONDITIONS TONIGHT
  THROUGH SATURDAY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
121 
WWUS45 KBYZ 051118
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
418 AM MST SAT FEB 5 2011

.A VERY MOIST AND UNSTABLE NORTHWEST FLOW WILL PRODUCE HEAVY SNOW
OVER THE ABSAROKA/BEARTOOTH MOUNTAINS IN SOUTH CENTRAL MONTANA AS
WELL AS THE NORTHEAST BIG HORN MOUNTAINS OF WYOMING THROUGH THIS
EVENING. SOUTHEAST MONTANA WILL SEE AREAS OF SNOW AND BLOWING
SNOW INTO TONIGHT WITH A FEW INCHES OF ACCUMULATION POSSIBLE.

MTZ067-052330-
/O.EXA.KBYZ.WS.W.0002.000000T0000Z-110206T0400Z/
ABSAROKA/BEARTOOTH MOUNTAINS-
INCLUDING THE LOCATIONS OF...COOKE CITY
418 AM MST SAT FEB 5 2011

...WINTER STORM WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 9 PM MST
THIS EVENING.

* TIMING: SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH THIS
  EVENING. THE HEAVIEST SNOWFALL IS EXPECTED DURING THE MORNING
  HOURS. 

* SNOW ACCUMULATION: 12 TO 15 INCHES OF TOTAL SNOWFALL IS EXPECTED
  BY THE TIME THE SNOW TAPERS OFF THIS EVENING.

* IMPACTS: TRAVEL WILL BECOME DIFFICULT WITH SNOWPACKED AND SLICK
  ROADS. LOCAL BLOWING AND DRIFTING SNOW WILL REDUCE VISIBILITIES
  TO UNDER A QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL
MAKE TRAVEL/OUTDOOR ACTIVITIES VERY DANGEROUS.

&&

$$

WYZ098-052330-
/O.CON.KBYZ.WS.W.0002.000000T0000Z-110206T0400Z/
NORTHEAST BIG HORN MOUNTAINS-
INCLUDING THE LOCATIONS OF...BURGESS JCT
418 AM MST SAT FEB 5 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 9
PM MST THIS EVENING.

* TIMING: SNOW...HEAVY AT TIMES...WILL CONTINUE TODAY BEFORE
  DIMINISHING THIS EVENING.

* SNOW ACCUMULATION: AROUND A FOOT OF NEW SNOWFALL IS EXPECTED BY
  THIS EVENING. 

* WINDS: NORTHWESTERLY WINDS OF 20 TO 3O MPH WILL ACCOMPANY THE 
  SNOW CREATING SIGNIFICANT BLOWING AND DRIFTING.

* IMPACTS: TRAVEL WILL BECOME DIFFICULT...IF NOT IMPOSSIBLE
  THROUGH THE NORTHERN BIG HORN MOUNTAINS. BLOWING AND DRIFTING
  SNOW WILL REDUCE VISIBILITIES TO UNDER A QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL
MAKE TRAVEL/OUTDOOR ACTIVITIES VERY DANGEROUS.

&&

$$

MTZ030>033-036>038-057-058-WYZ099-052330-
/O.CON.KBYZ.WW.Y.0013.000000T0000Z-110206T0400Z/
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
SHERIDAN FOOTHILLS-
INCLUDING THE LOCATIONS OF...HYSHAM...BIGHORN...COLSTRIP...
FORSYTH...INGOMAR...ANGELA...MILES CITY...ISMAY...VOLBORG...
BAKER...PLEVNA...WEBSTER...BROADUS...BIDDLE...POWDERVILLE...
SONNETTE...EKALAKA...ALZADA...HAMMOND...BELLTOWER...LODGE GRASS...
PRYOR...WYOLA...FORT SMITH...HARDIN...CROW AGENCY...BUSBY...
LAME DEER...ASHLAND...BIRNEY...SHERIDAN...DAYTON...RANCHESTER...
BIG HORN...STORY...CLEARMONT
418 AM MST SAT FEB 5 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN
EFFECT UNTIL 9 PM MST THIS EVENING.

* TIMING: RAIN SHOWERS EARLY THIS MORNING WILL MIX WITH AND THEN
  CHANGE OVER TO SNOW TODAY. SNOW WILL CONTINUE INTO THE EVENING.

* SNOW ACCUMULATION: TWO TO THREE INCHES OF SNOW IS EXPECTED BY
  THIS EVENING. 

* WIND: NORTHWEST WINDS 15 TO 25 MPH ARE EXPECTED OFF AND ON
  THROUGH TODAY.

* IMPACTS: GUSTY NORTHWEST WINDS WILL COMBINE WITH THE FRESH
  SNOWFALL TO CREATE AREAS OF BLOWING SNOW REDUCING VISIBILITY AND
  MAKING TRAVEL DIFFICULT. LOCAL ROADS MAY BECOME SNOWPACKED AND
  SLICK BY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
410 
WWUS45 KBYZ 051622
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
922 AM MST SAT FEB 5 2011

.A VERY MOIST AND UNSTABLE NORTHWEST FLOW WILL PRODUCE HEAVY SNOW
OVER THE ABSAROKA/BEARTOOTH MOUNTAINS IN SOUTH CENTRAL MONTANA AS
WELL AS THE NORTHEAST BIG HORN MOUNTAINS OF WYOMING THROUGH THIS
EVENING. SOUTHEAST MONTANA WILL SEE AREAS OF SNOW AND BLOWING
SNOW INTO TONIGHT WITH A FEW INCHES OF ACCUMULATION POSSIBLE.

WYZ098-060400-
/O.CON.KBYZ.WS.W.0002.000000T0000Z-110206T0400Z/
NORTHEAST BIG HORN MOUNTAINS-
INCLUDING THE LOCATIONS OF...BURGESS JCT
922 AM MST SAT FEB 5 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 9
PM MST THIS EVENING.

* TIMING: SNOW...HEAVY AT TIMES...WILL CONTINUE TODAY BEFORE 
  DIMINISHING THIS EVENING. 

* SNOW ACCUMULATION: 8 TO 12 INCHES OF NEW SNOWFALL IS EXPECTED
  BY THIS EVENING.

* WINDS: NORTHWESTERLY WINDS OF 20 TO 3O MPH WILL ACCOMPANY THE 
  SNOW CREATING SIGNIFICANT BLOWING AND DRIFTING.

* IMPACTS: TRAVEL WILL BECOME DIFFICULT...IF NOT IMPOSSIBLE 
  THROUGH THE NORTHERN BIG HORN MOUNTAINS. BLOWING AND 
  DRIFTING SNOW WILL REDUCE VISIBILITIES TO UNDER A QUARTER 
  MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL
MAKE TRAVEL/OUTDOOR ACTIVITIES VERY DANGEROUS.

&&

$$

MTZ067-060400-
/O.CON.KBYZ.WS.W.0002.000000T0000Z-110206T0400Z/
ABSAROKA/BEARTOOTH MOUNTAINS-
INCLUDING THE LOCATIONS OF...COOKE CITY
922 AM MST SAT FEB 5 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 9
PM MST THIS EVENING.

* TIMING: SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH THIS
  EVENING. THE HEAVIEST SNOWFALL IS EXPECTED THROUGH EARLY
  AFTERNOON.

* SNOW ACCUMULATION: 12 TO 15 INCHES OF TOTAL SNOWFALL IS
  EXPECTED BY THE TIME THE SNOW TAPERS OFF THIS EVENING. 

* IMPACTS: TRAVEL WILL BECOME DIFFICULT WITH SNOWPACKED AND 
  SLICK ROADS. LOCAL BLOWING AND DRIFTING SNOW WILL REDUCE 
  VISIBILITIES TO UNDER A QUARTER MILE AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS
EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL
MAKE TRAVEL/OUTDOOR ACTIVITIES VERY DANGEROUS.

&&

$$

MTZ030>033-036>038-057-058-WYZ099-060400-
/O.CON.KBYZ.WW.Y.0013.000000T0000Z-110206T0400Z/
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
SHERIDAN FOOTHILLS-
INCLUDING THE LOCATIONS OF...HYSHAM...BIGHORN...COLSTRIP...
FORSYTH...INGOMAR...ANGELA...MILES CITY...ISMAY...VOLBORG...
BAKER...PLEVNA...WEBSTER...BROADUS...BIDDLE...POWDERVILLE...
SONNETTE...EKALAKA...ALZADA...HAMMOND...BELLTOWER...LODGE GRASS...
PRYOR...WYOLA...FORT SMITH...HARDIN...CROW AGENCY...BUSBY...
LAME DEER...ASHLAND...BIRNEY...SHERIDAN...DAYTON...RANCHESTER...
BIG HORN...STORY...CLEARMONT
922 AM MST SAT FEB 5 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN
EFFECT UNTIL 9 PM MST THIS EVENING.

* TIMING: RAIN AND SNOW SHOWERS THIS MORNING WILL CHANGE TO ALL
  SNOW BY AFTERNOON. SNOW WILL CONTINUE INTO THE EVENING.

* SNOW ACCUMULATION: TWO TO THREE INCHES OF SNOW IS EXPECTED BY 
  THIS EVENING.

* WIND: NORTHWEST WINDS 15 TO 25 MPH ARE EXPECTED OFF AND ON
  THROUGH TODAY. THIS WILL PRODUCE AREAS OF BLOWING SNOW.

* IMPACTS: GUSTY NORTHWEST WINDS WILL COMBINE WITH THE FRESH 
  SNOWFALL TO CREATE AREAS OF BLOWING SNOW REDUCING VISIBILITY 
  AND MAKING TRAVEL DIFFICULT. LOCAL ROADS MAY BECOME 
  SNOWPACKED AND SLICK BY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
145 
WWUS45 KBYZ 052139
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
239 PM MST SAT FEB 5 2011

MTZ067-WYZ098-052245-
/O.CAN.KBYZ.WS.W.0002.000000T0000Z-110206T0400Z/
ABSAROKA/BEARTOOTH MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-
INCLUDING THE LOCATIONS OF...COOKE CITY...BURGESS JCT
239 PM MST SAT FEB 5 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WINTER
STORM WARNING. 

SNOW WILL CONTINUE THIS AFTERNOON AND EARLY THIS EVENING WITH A
COUPLE MORE INCHES OF SNOW EXPECTED. WIDESPREAD HEAVY SNOW IS NO
LONGER ANTICIPATED...SO THE WINTER STORM WARNING HAS BEEN
CANCELLED.

$$

MTZ030>033-036>038-057-058-WYZ099-052245-
/O.CAN.KBYZ.WW.Y.0013.000000T0000Z-110206T0400Z/
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
SHERIDAN FOOTHILLS-
INCLUDING THE LOCATIONS OF...HYSHAM...BIGHORN...COLSTRIP...
FORSYTH...INGOMAR...ANGELA...MILES CITY...ISMAY...VOLBORG...
BAKER...PLEVNA...WEBSTER...BROADUS...BIDDLE...POWDERVILLE...
SONNETTE...EKALAKA...ALZADA...HAMMOND...BELLTOWER...LODGE GRASS...
PRYOR...WYOLA...FORT SMITH...HARDIN...CROW AGENCY...BUSBY...
LAME DEER...ASHLAND...BIRNEY...SHERIDAN...DAYTON...RANCHESTER...
BIG HORN...STORY...CLEARMONT
239 PM MST SAT FEB 5 2011

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

RAIN AND SNOW SHOWERS WILL CHANGE TO ALL SNOW BY THIS EVENING.
AROUND AN INCH OF SNOW IS EXPECTED OVERNIGHT. WIDESPREAD MODERATE
SNOW IS NO LONGER ANTICIPATED...THEREFORE...THE WINTER WEATHER
ADVISORY HAS BEEN CANCELED.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 4, 2:51 PM MST, 0 minutes earlier.

Area forecast discussion, Feb 4, 2:51 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MST FRI FEB 4 2011

.SHORT TERM...VALID FOR SAT AND SUN...

ACTIVE WEATHER PATTERN TONIGHT THROUGH THE WEEKEND AS AN UNSTABLE
NORTHWEST FLOW SETS UP OVER THE REGION. FORECAST CONCERNS WILL BE
WINDS THIS EVENING IN THE GAP FLOW AREAS WITH SNOW DEVELOPING LATE
TONIGHT OVER THE EASTERN PLAINS.

GAP FLOW WINDS STILL POSSIBLE THIS EVENING IN LIVINGSTON AND THE
NYE AREA AS UPPER FLOW BACKS TO THE WEST WITH APPROACHING SHORT
WAVE. STRONG SURFACE GRADIENT IS IN PLACE AND EXPECTED WINDS TO
GUST TO NEAR 60 MPH IN THESE AREA THROUGH THE LATE EVENING HOURS.
VERY UNSTABLE NORTHWEST FLOW DEVELOPING LATE TONIGHT WITH STRONG
WAVE MOVING THROUGH. STEEP LAPSE RATES/STRONG QG FORCING AND
INCREASING MOISTURE WILL MOVE INTO THE AREA WITH THE UPPER WAVE.
THIS WILL BRING PERIODS OF SNOW...MAINLY EAST OF BILLINGS TO BAKER
AND SOUTH TO SHERIDAN LATE TONIGHT THROUGH SATURDAY. THE HEAVIEST
SNOWFALL WILL BE OVER THE NORTHEAST BIG HORN MOUNTAINS WHERE
DENDRITIC LAYER LOWERS TO MOUNTAIN TOP LEVEL. CROSS SECTIONS
SHOWING DEEP LIFT THROUGH THIS LAYER WHICH WILL BRING PERIODS OF
HEAVY SNOW LATE TONIGHT THROUGH SATURDAY EVENING AND HAVE ISSUED A
WINTER STORM WARNING STARTING 07Z TONIGHT THROUGH 04Z SATURDAY. 12
TO 16 INCHES OF SNOW WILL BE POSSIBLE OVER THE NORTHEAST BIG HORN
MOUNTAINS. NORTH WEST FLOW WILL BRING PERIODS OF HEAVY SNOW TO THE
NORTH FACING SLOPES OF THE BEARTOOTH/ABSAROKA MOUNTAINS BUT
AMOUNTS ARE EXPECTED TO STAY JUST BELOW WARNING CRITERIA. SNOW
ALSO DEVELOPING FROM SHERIDAN COUNTY NORTH AND EAST LATE TONIGHT
INTO SATURDAY. COLD AIR RETURNING OVERNIGHT WITH THE UPPER WAVE
AND WILL BRING SNOW TO SOUTHEAST MONTANA. SNOW AMOUNTS OF 2 TO 4
INCHES WILL BE POSSIBLE ALONG WITH GUSTY NORTHWEST WINDS LATE
TONIGHT THROUGH SATURDAY. ISSUED A SNOW AND BLOWING SNOW ADVISORY
FOR SHERIDAN COUNTY AND ALL OF SOUTHEAST MONTANA FOR TONIGHT
THROUGH SATURDAY. DOWNSLOPE WINDS WILL LIMIT SNOW POTENTIAL FOR
BILLINGS WEST OVERNIGHT. TEMPERATURES FALLING TO BELOW SEASONAL
VALUES OVER THE WEEKEND HIGHS EXPECTED IN THE 30S TOMORROW AND
INTO THE 20S ON SUNDAY.

A POTENT STORM SYSTEM WILL BEGIN MOVING INTO SOUTH CENTRAL
MONTANA SUNDAY NIGHT AND COULD BRING SIGNIFICANT SNOWFALL TO THE
WESTERN AREAS. STRONG ISENTROPIC LIFT WITH THIS SYSTEM ALONG WITH
VERY STRONG QG FORCING. HIGHLITES WILL MORE THAN LIKELY BE
NEEDED FOR THIS STORM SYSTEM BUT WILL HOLD OFF FOR NOW GIVEN
CURRENT WINTER HIGHLITES. RICHMOND

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

VERY INTERESTING AND ACTIVE WEATHER PATTERN SHAPING UP EARLY NEXT
WEEK. THE POTENTIAL EXISTS FOR A SIGNIFICANT PLAINS SNOW EVENT
SUNDAY NIGHT THROUGH MONDAY NIGHT...AND A RETURN TO WELL BELOW
NORMAL TEMPS THE FIRST HALF OF NEXT WEEK.

POTENT SHORTWAVE COMING OUT OF THE GULF OF ALASKA WILL COMBINE
WITH A STRONG ARCTIC HIGH PRESSURE DROPPING INTO EASTERN MONTANA
TO BRING US A GOOD CHANCE OF SNOW BEGINNING SUNDAY NIGHT. LATEST
MODEL RUNS IN BETTER AGREEMENT SHOWING SURFACE LOW TRACKING SE
ALONG WESTERN PERIPHERY OF CWA. HOWEVER...THIS FORECAST TRACK MAY
DEVIATE A BIT BEFORE SUNDAY. WITH AMPLE PACIFIC MOISTURE...STRONG
ISENTROPIC LIFT...STRONG FRONTOGENETICAL FORCING THROUGH A
DEEPENING DENDRITIC LAYER AND UPSLOPE FLOW...A PERIOD OF FAIRLY
HEAVY SNOW IS CERTAINLY POSSIBLE ACROSS WESTERN HALF OF THE
REGION. LOCATIONS WHICH COULD BE AFFECTED BY HEAVY SNOW INCLUDE
BILLINGS AND LIVINGSTON. RAISED POPS AND SNOW AMOUNTS ACCORDINGLY
FOR MONDAY...ESPECIALLY WEST AND CENTRAL PARTS. COLDER/DRIER AIR
AND THE BAROCLINIC ZONE SHIFTING TO OUR SOUTH SHOULD RESULT IN
LESSER CHANCES OF SNOW TUE TO THURS...THOUGH WE REMAIN UNDER NW FLOW
ALOFT.

TEMPS WILL BE MUCH COLDER LATE MON TO THURS IN THE WAKE OF THE
SURFACE LOW AS STRONG SFC RIDGING BUILDS FROM CANADA. MODELS
CONTINUE TO BE COLD AND WITH FRESH SNOW COVER...PROBABLY LOOKING
AT NO WARMER THAN SINGLE DIGIT TO MID TEEN HIGHS ON MON...IF
THAT...AND BELOW ZERO LOWS BY TUE/WED. COULD SEE A WARMING TREND
LATE THURS INTO FRI AS AN UPPER LEVEL RIDGE TRIES TO BUILD IN
FROM THE WEST.

WILL KEEP HIGHLIGHTS FOR POTENTIAL FOR SNOW MON AND A RETURN TO
MUCH COLDER TEMPS MON TO WED IN THE HAZARDOUS WEATHER OUTLOOK.
ANYONE PLANNING TRAVEL OR OUTDOOR ACTIVITIES THE FIRST PART OF
NEXT WEEK SHOULD WATCH THE FORECAST CAREFULLY.

STC/RICHMOND

&&

.AVIATION...

GUSTY SW-W WINDS WILL CONTINUE ALONG THE EASTERN SLOPES OF THE
MOUNTAINS TODAY AND TONIGHT. EXPECT GUSTS UP TO 45 KTS AT KLVM AND
UP TO 35 KTS AT K3HT LATE THIS AFTERNOON INTO TONIGHT. 30 KT GUSTS
WILL EXTEND AS FAR EAST AS KBIL. THERE COULD BE SOME LLWS AT KMLS
AND KBHK DUE TO LIGHTER SFC WINDS AND 30 TO 40 KT NW FLOW AROUND
2KFT AGL BY EARLY THIS AFTERNOON.

A MOIST DISTURBANCE APPROACHING FROM THE NW WILL BRING INCREASING
CHANCES OF RAIN AND SNOW SHOWERS THROUGH THE PERIOD. MOSTLY VFR
EXPECTED THROUGH THIS EVENING...WITH SOME MVFR POSSIBLE ACROSS
THE REGION OVERNIGHT INTO SATURDAY MORNING. MOUNTAIN OBSCURATIONS
ARE LIKELY THROUGH THE PERIOD.

STC

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 033/040 020/024 008/015 908/009 905/015 004/024 018/035
    56/O    45/J    58/S    32/S    21/B    12/J    21/B
LVM 030/035 014/022 010/019 906/012 905/014 008/026 021/036
    55/S    25/J    68/S    42/S    22/J    22/J    21/B
HDN 030/040 020/024 003/015 908/009 906/014 002/025 014/034
    87/O    65/J    58/S    32/S    21/B    12/J    21/B
MLS 029/036 018/019 908/007 912/009 909/009 906/016 009/029
    68/S    65/J    34/S    11/B    11/B    11/B    11/B
4BQ 029/037 017/023 902/008 911/009 910/010 909/024 011/031
    89/O    65/J    46/S    21/B    11/N    12/J    21/B
BHK 027/029 016/017 910/003 919/006 913/005 910/013 004/026
    78/S    65/J    23/S    11/B    11/B    11/B    11/B
SHR 029/038 018/024 002/014 908/009 908/011 905/028 012/032
    8+/O    55/J    37/S    42/S    21/B    12/J    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9
      PM MST SATURDAY FOR ZONES 30>33-36>38-57-58.
     WIND ADVISORY IN EFFECT UNTIL 6 AM MST SATURDAY FOR ZONES
      65-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9
      PM MST SATURDAY FOR ZONE 99.
     WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM
      MST SATURDAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 4, 3:57 AM MST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
357 AM MST FRI FEB 4 2011

MTZ028>042-056>058-063>068-WYZ098-099-051100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
357 AM MST FRI FEB 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS WILL DEVELOP OVER THE LIVINGSTON AND NYE
AREAS TODAY AND CONTINUE TONIGHT REACHING 25 TO 40 MPH WITH GUSTS
TO 60 MPH. THE STRONGEST WINDS ARE EXPECTED IN THE EVENING. IN
ADDITION...STRONG WEST WINDS WILL ALSO BE FOUND OVER THE HARLOWTON
VICINITY WITH SPEEDS OF 25 TO 35 MPH AND GUSTS TO 50 MPH. PEOPLE
DRIVING IN THESE AREAS...INCLUDING INTERSTATE 90 FROM BIG TIMBER
TO LIVINGSTON...AND HIGHWAY 191 THROUGH HARLOWTON...SHOULD BE
PREPARED FOR DANGEROUS CROSSWINDS TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW AND COLD TEMPERATURES WILL RETURN THIS WEEKEND AND CONTINUE
INTO THE MIDDLE OF NEXT WEEK. A FEW INCHES OF ACCUMULATION IS
POSSIBLE OVER THE PLAINS OF SOUTHEAST MONTANA SATURDAY THROUGH
SATURDAY NIGHT...WITH SEVERAL INCHES LIKELY IN THE BIG HORN
MOUNTAINS.

THERE IS THEN A POTENTIAL FOR SIGNIFICANT SNOWFALL AND VERY COLD
TEMPERATURES SUNDAY NIGHT THROUGH TUESDAY ACROSS THE PLAINS AND
FOOTHILLS INCLUDING THE BILLINGS AREA. PEOPLE WITH TRAVEL OR
OUTDOOR RECREATION PLANS THIS WEEKEND THROUGH TUESDAY OF NEXT WEEK
SHOULD MONITOR THE LATEST FORECASTS FOR UPDATES AS UNSETTLED
CONDITIONS RETURN TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 2:51 PM MSTWinter Weather AdvisoryBYZBig Horn, Carter, Custer, Fallon, Powder River, Rosebud and 1 more24 hr

Nearby

Winter Storm Warnings in Montana, 2011Winter Storm Warnings in Wyoming, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.